Thunderstorm Wind, Genesee
- When
- July 11, 12:25 AM EST
- Where
- Genesee County, 2.13 mi WNW of Farrandville
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.210, -83.760
Multiple trees were reported blown down.
A severe thunderstorm developed near Birch Run.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm developed near Birch Run.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 10, 11:07 PM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1207 AM EDT Thu Jul 11 2019 .AVIATION... Late evening surface analysis indicates the cold front entering central Lower Michigan at press time and extending to the south end of Lake Michigan. Radar evidence of isolated thunderstorms is more supportive of a VCTS at MBS and FNT for the remainder of the night while monitoring trends for points south. Conditions outside of any storms remain VFR upon passage of the initial cold front through early morning. A trailing pressure trough brings a stronger NW wind shift by late morning through this afternoon. Substantial cumulus coverage is expected in the cooler but still relatively humid air mass into Thursday evening. For DTW... Storms along the cold front appear to remain north of DTW tonight although new development near the south end of Lake Michigan will be monitored during the early morning. The front clears east of DTW toward 12Z followed by increasing coverage of VFR ceiling below 5000 ft during the day. .DTW THRESHOLD PROBABILITIES... * Low for thunderstorms tonight. * Moderate for ceiling 5000 ft or less from late morning through Thursday evening. && .PREV DISCUSSION... Issued at 957 PM EDT Wed Jul 10 2019 UPDATE... The 00Z DTX sounding tells the story of afternoon and early evening convective potential for SE Michigan. It shows a well mixed boundary layer with generous moisture supply but just not enough to break through the cap in the 800-750 mb layer. A few late developing updrafts made an attempt but quickly dissipated while storms developed more fully to the east where moisture was deeper and much more strongly to the south where surface based instability was greater. For the rest of tonight, thunderstorm potential shifts to the upper level trough and surface cold front moving across the northern and western Great Lakes. A window for storms remains open for SE Michigan as the mid level thermal trough is nudged eastward and replaced by modest cooling aloft. This is proving adequate for continued expansion over northern Lower and for new convection near the south end of Lake Michigan where slightly greater mid level lapse rate overlaps with the MLCAPE axis and stronger SW flow aloft. A secondary surge of low level theta-e ahead of the cold front is expected to maintain moderate elevated instability during the night that could support additional isolated to scattered coverage along and ahead of the cold front. Marginal and conditional is a good way to describe severe potential as storms, if they develop, are limited by the loss of surface based instability while gaining access to a slightly better wind profile. Slightly stronger shear could support a marginal hail risk along with a localized downburst wind gust and locally heavy rainfall before the front exits into Ontario toward sunrise. PREV DISCUSSION... Issued at 351 PM EDT Wed Jul 10 2019 DISCUSSION... Forecast reasoning laid out in previous discussions remains valid going into this afternoon. An instability axis is moving in from the west with latest RAP guidance indicating MLCAPEs of 1500+ J/kg present west of US-23. Weak midlevel capping in place (evidenced by lack of stronger vertical development in the cumulus field) and weak forcing will hinder much convective development, but isolated showers and storms will be possible in the 6-10pm window given the unstable air mass. 0-6km bulk shear of about 15-20 kt is currently in place and will increase to about 30 kt this evening as the low pressure system moves into northern lower Michigan, which will allow for a marginal risk of strong to severe storms. The main threats will be 50-60 mph wind gusts, small hail, and heavy rain given potential PWATs in excess of 1.5 inches. After diurnal support is lost and the boundary layer stabilizes, severe threat diminishes. However, a broken line of showers or storms ahead of the incoming cold front may extend/survive into the Saginaw Valley and Thumb tonight in the 11pm-3am time frame. Dew points in the upper 60s to lower 70s will remain in place much of the night ahead of the cold front. With cold frontal passage late in the overnight period and weak/delayed cold advection, lows will be held in the upper 60s to lower 70s as well. The overall result will be a very muggy night. Tomorrow will be a more comfortable day across the region as cooler and slightly less humid air advects in from the northwest. Mixing depths expand to around 850mb and tap into slightly elevated gradient flow, resulting in a breezy afternoon. 850mb temps around 13-15C will allow for highs to climb into the lower 80s across much of the region and mid 80s in the Detroit urban corridor and south of the glacial ridge. Isolated to widely scattered showers will be possible during the afternoon as the thermal trough passes overhead coincident with a weak surface trough. Lows tomorrow night will fall to around 60 degrees (mid 60s in Metro Detroit) with any lingering showers having tapered off by evening. Quiet weather on Friday as weak height rises move in with a ridge expanding in from the upper Midwest. Surface high pressure will build in from the mid-Mississippi Valley with light northerly flow keeping temperatures seasonable in the 80s with mostly sunny to partly cloudy skies. Saturday morning a low moves south of the Hudson Bay which brings a slight chance for some scattered storms and showers Saturday evening as its weak cold front moves across SE MI. Before the fropa, hot humid air returns to the area with Saturday highs near 90 and dewpoints in the 60's. Post fropa highs Sunday will be average, in the mid 80's. Another large ridge of high pressure sets up over the Great Plains and moves over SE MI by Monday bringing a very hot humid airmass. Highs the first half of the next work week will be in the low to mid 90's and dewpoints in the mid 60's. Though still uncertain given how far out it is, models are taking the remnants of what is currently Potential Tropical Cyclone Two up the Mississippi valley and over SE MI by Thursday next week which could bring heavy rain to the area if the track pans out. MARINE... Light wind within resident high pressure will continue through today. There is a chance for severe thunderstorms this evening mainly over the southern waters. Light to moderate northwest flow fills in behind the cold front on Thursday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....BT UPDATE.......BT DISCUSSION...TF/KDK MARINE.......JVC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1023 PM EDT Wed Jul 10 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 1023 PM EDT Wed Jul 10 2019 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There remains a Marginal Risk for severe thunderstorms tonight across all of southeast Michigan. Scattered coverage is possible in the Saginaw Valley with isolated coverage elsewhere around the region. The best potential for any severe storms, should storms develop, is 1 AM and 5 AM. Damaging wind gusts of 50 to 60 mph, hail near 1 inch, and locally heavy rainfall are the primary threats. Storm motion is west to east around 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Increasing heat and humidity will be possible early next week as temperatures climb into the 90s and heat indices reach into the mid 90s, and possibly mid 90s in spots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1023 PM EDT Wed Jul 10 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a Marginal Risk for severe thunderstorms tonight across most of the local waters, with a Slight Risk for northern Lake Huron. Greatest coverage of thunderstorms will be across the northern and central Lake Huron basin. Best potential for severe thunderstorms will be between 10 PM and 2 AM. Wind gusts in excess of 34 knots and small hail will be the primary threats. Storm motion will be from west to east around 30 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL/BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
119 AM EDT Thu Jul 11 2019
MIZ053-054-061-062-110615-
Tuscola-Genesee-Lapeer-Saginaw-
119 AM EDT Thu Jul 11 2019
...A THUNDERSTORM WILL AFFECT SOUTHERN TUSCOLA...NORTHWESTERN
LAPEER...SOUTHEASTERN SAGINAW AND NORTHERN GENESEE COUNTIES...
At 118 AM EDT, a thunderstorm was located over Birch Run, moving
northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flushing, Frankenmuth, Caro, Vassar, Clio, Cass City, Birch Run,
Millington, North Branch, Mayville, Columbiaville, Mount Morris,
Montrose, Otisville, Kingston, Otter Lake, Clifford, Beecher, Tuscola
and Wilmot.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4363 8312 4355 8311 4321 8312 4307 8386
4324 8402
TIME...MOT...LOC 0518Z 244DEG 37KT 4321 8380
BehnkeThe Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839730.